Maine, 2002

Winter Storm in Maine, December 1 to 2, 2002

December 1 to 2, 2002 · NWS CAR · 2 events in 2 counties and zones

Low pressure tracking across eastern Maine and New Brunswick produced 5 to 9 inches of snow across extreme northeast Maine.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Low pressure tracking across eastern Maine and New Brunswick produced 5 to 9 inches of snow across extreme northeast Maine.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Nov 30, 2:35 PM EST, 9 hours 25 minutes earlier.

Area forecast discussion, Nov 30, 2:35 PM EST, 9 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
235 PM EST SAT NOV 30 2002

.SYNOPSIS...LOW PRESSURE OVER SOUTHERN QUEBEC WILL SLOWLY REORGANIZE
OVER THE DOWNEAST COAST LATE TONIGHT AND SUNDAY AND THEN MOVE EAST INTO
THE MARITIMES SUNDAY NIGHT AND MONDAY. THIS SYSTEM WILL BRING MIXED RAIN AND
SNOW SHOWERS TO NORTHERN AND DOWNEAST MAINE TONIGHT...CHANGING TO LIGHT SNOW
ON SUNDAY AS COLDER AIR ARRIVES FROM CENTRAL CANADA. AFTERWARDS CANADIAN
HIGH PRESSURE SHOULD BUILD ACROSS THE REGION ON TUESDAY...BRINGING WITH IT A
RETURN TO BELOW AVERAGE TEMPERATURES.

DISCUSSION...
TONIGHT: UPPER THICKNESS SHOWING PLENTY OF COLD AIR AT HIGHER LEVELS
HOWEVER 1000 TO 850 THICKNESS SHOWING WARM LOWER LAYER IN CENTRAL AND
SOUTHERN ZONES. TEMPERATURES AND POSITION OF WARM FRONT ON CURRENT ANALYSIS
SEEM TO BACK THIS UP. BOTH ETA AND AVN DO NOT BRING COLDER AIR BACK TO
LOWER LEVELS IN SOUTH UNTIL AROUND DAYBREAK...SO WILL GO WITH JUST SHOWERS
IN CENTRAL AND SOUTHERN AREAS. MIN TEMPERATURE FORECAST FROM PREVIOUS
FORECAST STILL LOOKS GOOD.

SUNDAY: AS COLDER AIR MOVES BACK IN LIQUID PRECIPITATION WILL BE CONFINED TO
THE SOUTHEASTERN PORTION OF THE FORECAST AREA. DURING THE AFTERNOON ALL
AREAS SHOULD CHANGE BACK TO SNOW. WILL GO WITH CATEGORICAL POPS IN THE
NORTH AND LIKELY POPS IN SOUTH. LIKE AVN BEST SINCE THIS SOLUTION SEEMS TO
BE CLOSER TO OBSERVATIONS THAN ETA. WITH LOW DEEPENING AS IT MOVES TO THE
EAST WILL UP SNOW AMOUNTS TO 2 TO 4 INCHES IN THE NORTHEASTERN ZONES.

SUNDAY NIGHT: EXPECT SNOW TO TAPER TO SNOW SHOWERS AS LOW PRESSURE PULLS OFF
TO THE NORTHEAST. WILL INCLUDE LIKELY POPS FOR SNOW SHOWERS NORTH AND
SCATTERED SNOW SHOWERS IN SOUTHERN ZONES.

MONDAY: WILL CONFINE SNOW SHOWERS TO THE NORTH AND MOUNTAINS. EXPECT
PARTLY CLOUDY SKIES SOUTHERN ZONES WITH A DOWNSLOPE FLOW.

LOOKING AHEAD...SKIES ARE EXPECTED TO BECOME PARTLY CLOUDY ON TUESDAY AS
HIGH PRESSURE BUILDS IN FROM THE WEST. LATEST AVN SHOWING LOW PRESSURE OVER
THE SOUTHEASTERN STATES MOVING EAST-NORTHEAST STAYING WELL TO THE SOUTH
OF THE FORECAST AREA...SO WILL REMOVE CHANCE SNOW AND POPS FROM FORECAST
FOR WEDNESDAY. BOTH MRF AND GEM INDICATE RIDGING TO REMAIN IN PLACE ACROSS
THE FORECAST AREA THURSDAY. WILL GO PARTLY SUNNY OVER THE NORTHWEST BUT KEEP
MOVE CLOUDS DOWNEAST TO ACCOUNT FOR LOW PRESSURE PASSING WELL OFF TO THE
EAST. GOING TO CLEAR ALL OF THE FORECAST AREA FOR THURSDAY NIGHT AND HAVE
ADJUSTED MIN TEMPERATURES DOWNWARD. WILL BRING CLOUDS INTO THE FORECAST AREA
FRIDAY AS SHORT WAVE APPROACHES FROM THE GREAT LAKES. WILL GO WITH CHANCE
POPS FOR SNOW SHOWERS FRIDAY NIGHT.

COASTAL WATERS...WILL ISSUE AN SCA FOR SEAS TONIGHT. FOR SUNDAY WILL NEED A
GALE FOR THE AFTERNOON AND LIKELY HAVE TO HOLD ONTO THE GALE INTO MONDAY.

.CAR...SCA.

MIGNONE
Hazardous weather outlook, Nov 30, 6:00 AM EST, 18 hours before
MEZ001>006-010-011-015>017-029>032-011200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
600 AM EST SAT NOV 30 2002

HAZARDOUS WEATHER OUTLOOK FOR THE FOLLOWING COUNTIES IN NORTHERN
AND DOWNEAST MAINE...
AROOSTOOK...          HANCOCK...          NORTHERN SOMERSET...
PENOBSCOT...          PISCATAQUIS...      WASHINGTON.

.DAY ONE...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

FOR THE LATEST WEATHER INFORMATION...TUNE TO NOAA WEATHER RADIO OR
ON THE INTERNET GO TO (LOWER CASE): HTTP://WWW.NWS.NOAA.GOV/ER/CAR.

VJN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Northeast Aroostook

When
December 1, 12:00 AM EST to December 2, 3:00 AM EST
Where
Northeast Aroostook forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Winter Storm, Southeast Aroostook

When
December 1, 12:00 AM EST to December 2, 3:00 AM EST
Where
Southeast Aroostook forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2002Every state in 2002This day in weather historyWarnings in Maine, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5327118, 5327119.